Back to Ask the Diabetes Team Ask the Diabetes Team

From Culver City, California, USA:

I have a problem that I've discussed with my endocrinologist several times, but she doesn't seem to be able to help me solve it. Whenever I do intensive exercises, which is usually three or four times a week, I always get sick approximately two hours afterwards. What I mean by intensive is 2.5 to 3 mile runs averaging 10 minutes a mile. Two hours after my run, the same thing ALWAYS happens; I feel terribly nauseous and very sick. At first, this went on for a while a year or so, until I realized it only happens when I do intensive workouts. I suspected it was ketoacidosis, but my blood sugars were not usually high during these episodes. So, lately, I've been checking my ketones when I feel this way and they indicate large amounts of ketones. I immediately check my blood sugar and it's usually under 150 mg/dl [8.3 mmol/L]. I feel so terrible that there are times I think I should go to the Emergency Room, but it makes no sense to me to go because I do not have a high blood sugar and I'm not thirsty at all. I am drinking plenty of water after my workouts. I am on a very low calorie diet (trying to shed some pounds to improve the diabetes and doing the exercise) so I'm thinking that perhaps the ketones are an indication that my body is burning the fat. How can I keep my ketones from going so high and feeling so ill? Sometimes the nausea is so unbearable, I am deterred from exercising for awhile. I'd like exercising to be an enjoyable experience so I am encouraged to do it more often.


I would like you to be able to exercise without the nausea, too. Nothing is obvious or your doctor would have made a diagnosis. A couple of thoughts come to mind. Patients with type 1 diabetes are also at risk for other autoimmune endocrine abnormalities. One such malady would be adrenal insufficiency. It may be that the intermittent acute stress of exercising makes you symptomatic. Gastrointestinal symptoms can be a manifestation of adrenal insufficiency. The diagnosis of adrenal insufficiency is usually made as part of a dynamic endocrine test or the measure of high titers of anti-adrenal antibodies. Your physician will be able to test these. The other thought is whether these symptoms are part of a larger problem with your GI tract. The motility of the gut can become abnormal. When it occurs in the upper GI tract, it is referred to as gastroparesis. You can talk with your doctor about other potential gut symptoms, but the diagnosis is confirmed by demonstrating abnormal gastric emptying with a test meal. These are only two thoughts that come to mind. It does not appear it is an issue of inadequate insulinization or ketoacidosis.


Original posting 15 Jul 2009
Posted to Hyperglycemia and DKA and Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.